Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Kava Drug Interactions

It appears that numerous medications can cause kava drug interactions. Research suggests that the supplement may increase the blood levels of other medicines, which can increase your risk of side effects. It is assumed that kava will interact with any medication, unless proven otherwise. Drug interactions with kava may also cause serious liver damage.

A Discussion of Kava Drug Interactions

Even though kava (Piper methysticum) is a natural product, it can potentially interact with medications or other herbal supplements. In fact, kava may cause significant interactions with many medications, too many to list.
 
Many medications are metabolized (broken down) by enzymes in the liver. There are several different types of these enzymes. Research suggests that kava can decrease the activity of several of these enzymes. This means that kava is likely to increase the level of many other medications (increasing the blood levels of these medications, increasing the risk of side effects). Kava has the potential to interact with so many different medications because it inhibits several different types of liver enzymes. It should be assumed that kava will interact will any medication, until proven otherwise.
 
There have been reports that kava can cause serious liver damage, and combining kava with other medications or substances that can cause liver damage (including alcohol) may further increase such risks.
 
If you take any medications or supplements, you should check with your healthcare provider before taking kava, since it is likely to interact with so many different medications.
 
ADHD and Girls

Kava Extract Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.